Iowa, 2005

Hail and Damaging Winds in Iowa, August 9, 2005

August 9, 2005 · NWS DMX · 6 events in 3 counties and zones

A hot and unstable airmass was in place in Iowa ahead of an approaching cold front. High temperatures reached the mid to upper 90s with dew point readings around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
$15,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A hot and unstable airmass was in place in Iowa ahead of an approaching cold front. High temperatures reached the mid to upper 90s with dew point readings around 70. By the late afternoon, heading had pushed the lifted indices to the -7 to -8 C. range with CAPE values around 3600 J/kg. The cold front made slow progress southeast into the state. Thunderstorms erupted along the front and produced a small area of high winds and hail. Hail was limited in size due the high freezing level. The late afternoon freezing level was around 15,800 feet. Nickel to quarter size hail fell during the early stages of the event in Emmet and Palo Alto Counties. As the system moved southeast the main mode of severe weather became high winds. The town of Armstrong, in Emmet County, was hard hit by high winds which caused widespread power outages in the city. The storms weakened rapidly as the progressed southeast. Initially, the storms were in a fairly favorable shear environment, but as they move southeast the moved out of the favorable environment into a weakly sheared environment over central and southern Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 9, 3:00 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 9, 3:00 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT TUE AUG 9 2005

.DISCUSSION...

NEXT SEVERAL HOURS WILL SEE A PULSE TYPE HEAVY RAIN/HAIL TS
ENVIRONMENT IN PLACE FAR NW. MAIN SHEAR WELL TO NW OF CWA SO WONT
BE ALOT OF ORGANIZATION TO CELLS ONCE CONVECTION ARRIVES. CAPES WILL
DIMINISH DIURNALLY AS WELL AND MODELS BREAK OF THE QPF LINE AS IT
MOVES INTO CENTRAL IA AFTER 3-6Z. SHOULD SEE LINGERING CHCS OVER SRN
SECTION WEDNESDAY. INCREASED POPS ON THURSDAY TO 50S OVER NE 3/4S OF
CWA WITH LIKELY 60S OVER NE 1/2. BOTH GFS AND NAM MODELS IN GENERAL
AGREEMENT WITH PLAINS LOW PRESSURE LIFTING SFC BNDRY NORTHEASTWARD
AND MCS DEVELOPMENT ADVECTING FROM SD INTO NRN IA DURING DAY
THURSDAY ALONG INSTABILITY AXIS. THE GFS IS QUICKER WITH CONVECTION
HOWEVER. COOLER TEMPS SHOULD  COINCIDE WITH CONVETIVE CHANCES/CLOUD
COVER AND MOST GUIDANCE SHOWING COOLER UPPER 70S OVER NRN SECTIONS
AND HAVE ADJUSTED HIGH TEMPERTURES DOWNWARD IN THIS TIMEFRAME.

EXTNDD PD LOOKS COOL AND UNSETTLED WITH MEDIUM RANGE GUIDANCE
SUGGESTING BASE OF LONGWAVE TROUGH SETTING UP ACROSS THE NORTHERN
PLAINS/UPR MIDWEST. MREF DEPICTS LARGE AREA OF ANOMALOUS HGHTS
(1-2STD BLO NORM) EXTENDING FROM HUDSON BAY SOUTHWARD THRU THE
CENTRAL PLAINS ALONG WITH ABV NORMAL UPR LVL JET FOCUSED ACROSS THE
NORTHERN U.S. AS WELL. ZONAL FLOW EVENTUALLY BUCKLES AND BACKS
SLIGHTLY TO THE WSW. OVERALL...AN ACTIVE PATTERN TAKING SHAPE WITH
INC THREAT OF SHRA/TSRA.

MAINLY FOLLOWED GFS/ECMWF SOLUTIONS IN ADDITION TO THE ENSEMBLES...
ALTHOUGH MOST MODELS IN FAIRLY GOOD AGREEMENT WITH COOL/WET SOLUTION
ACROSS MUST OF THE AREA. THUS...BROADBRUSHED PRECIP CHANCES
(GENERALLY 30 POPS) ACROSS MUCH OF CWA FROM FRI AFT THRU EARLY
MONDAY WITH SEVERAL S/WS EMBEDDED IN THE FLOW...ROUNDING H5 TROUGH
BASE AND EJECTING EASTWARD INTO THE MIDWEST. IN ADDITION...LEFT OVER
BOUNDARY FROM PROJECTED THURS FROPA REMAINS DRAPED ACROSS THE AREA
ON FRI...THEN IS SHUNTED SOUTHWARD WITH THE ARRIVAL OF FAIRLY STRONG
COLD FRONT/ADV FOR SAT AFT. THIS FRONT SAGS SOUTHWARD AND STALLS OUT
THRU SUN ACROSS EASTERN KN AND NORTHEN MO WITH WAVE OF LP PROJECTED
TO DEVELOP ALONG THE FRONT. MEANWHILE...HIGH PRESSURE BUILDS INTO
THE UPR MIDWEST BY LATE IN THE PERIOD AND BEGINS THE DRY THINGS OUT
FROM WEST TO EAST BY LATE TUE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RUSSELL/STEINBUGL
Hazardous weather outlook, Aug 9, 8:55 AM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
955 AM CDT TUE AUG 9 2005

IAZ004>007-015>017-023>026-101100-
CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-WINNEBAGO-WORTH-WRIGHT-
955 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 4 PM THIS
AFTERNOON NORTHWEST OF A MASON CITY TO POCAHONTAS LINE.
THUNDERSTORMS ARE LIKELY DURING THE EVENING HOURS AND WILL CONTINUE
UNTIL LATE TONIGHT. A FEW OF THE STORMS MAY BE SEVERE UNTIL
MIDNIGHT WITH DAMAGING THUNDERSTORMS WINDS TO 70 MPH AND LARGE
HAIL.  ISOLATED SEVERE STORMS MAY ALSO OCCUR AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY
MAY BE SEVERE WITH THE GREATEST POTENTIAL BEING DAMAGING THUNDERSTORM
WINDS AND HAIL. FOR THE REMAINDER OF THE PERIOD...THE SEVERE
WEATHER POTENTIAL WILL BE BETTER DETERMINED CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING AND AGAIN LATE WEDNESDAY NIGHT AND THURSDAY.

IAZ027-028-033>039-044>050-057>062-070>075-081>086-092>097-101100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-
CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-
GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-
955 AM CDT TUE AUG 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AND HUMID THIS AFTERNOON AND EARLY EVENING WITH HIGHS
IN THE LOWER TO MIDDLE 90S.  HEAT INDICES ARE EXPECTED TO REACH 96 TO
107 DEGREES FROM NOON TO 700 PM.

THERE IS A CHANCE OF SCATTERED THUNDERSTORMS AFTER 9 PM THIS EVENING
SOUTHEAST OF A MASON CITY TO POCAHONTAS LINE. THUNDERSTORMS ARE
LIKELY DURING THE OVERNIGHT HOURS AND WILL CONTINUE UNTIL WEDNESDAY
MORNING. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING
THUNDERSTORMS WINDS TO 60 MPH AND POSSIBLY LARGE HAIL UNTIL MIDNIGHT
NORTH OF HIGHWAY 30. ISOLATED SEVERE STORMS MAY OCCUR AFTER
MIDNIGHT...BUT THE THREAT FOR SEVERE WEATHER SHOULD DIMINISH AS THE
NIGHT PROGRESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS WEDNESDAY NIGHT
THROUGH SUNDAY. SOME OF THE STORMS WEDNESDAY NIGHT AND THURSDAY
MAY BE SEVERE MAINLY NORTH OF HIGHWAY 30 WITH THE GREATEST
POTENTIAL BEING DAMAGING THUNDERSTORM WINDS AND HAIL. FOR THE
REMAINDER OF THE PERIOD...THE SEVERE WEATHER POTENTIAL WILL BE
BETTER DETERMINED CLOSER TO EACH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND AGAIN LATE
WEDNESDAY NIGHT AND THURSDAY.

SMALL

The radar

The Sioux Falls radar (KFSD), 153 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Emmet

When
August 9, 3:25 PM CST
Where
Emmet County, Estherville
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -94.850

Hail, Emmet

When
August 9, 3:38 PM CST
Where
Emmet County, 4 mi W of Wallingford
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.333, -94.917

Hail, Palo Alto

When
August 9, 3:51 PM CST
Where
Palo Alto County, 1 mi W of Graettinger
Measured
1 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
43.233, -94.783

Thunderstorm Wind, Emmet

When
August 9, 4:00 PM CST
Where
Emmet County, Armstrong
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
43.400, -94.500

Thunderstorm Wind, Pocahontas

When
August 9, 4:27 PM CST
Where
Pocahontas County, Laurens
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
42.850, -94.850

Thunderstorm Wind, Palo Alto

When
August 9, 4:38 PM CST
Where
Palo Alto County, Mallard
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
42.933, -94.683

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469920, 5469921, 5469922, 5469923, 5469924, 5469925.